Bruce Willis’s aphasia is not caused by the covid-19 vaccine

Bruce Willis’s aphasia is not caused by the covid-19 vaccine

Català | Castellano

You sent us an article claiming that the actor Bruce Willis developed aphasia after getting the covid-19 vaccine, suggesting a link between the two incidents. This information is MISLEADING. Although the family of the actor announced that he is retiring from acting because he has aphasia, there is no evidence to indicate that this disorder is a possible side effect of the vaccine. While the headline is not false (there is a temporal relationship between the vaccine and aphasia), it confuses readers because it implies that the cause of his aphasia, a language disorder caused by damage to the brain, is the vaccine, and that is not the case. Just because it occurred at the same time as the jab (temporal relationship) does not mean that one is the cause of the other.

Bruce Willis, afflicted by aphasia after getting the jab, is progressively losing his cognitive abilities

There are many side effects that have been attributed to the covid-19 vaccine. While it is true that several of those side effects have been proven to have a causal relationship with the jab (exhaustion, headache, muscular pain, fever, among others), others do not have any proven link and are, simply, two events that have coincided in time. That is the case with aphasia, a “disturbance of the production and/or the comprehension of language caused by selective damage in specific brain areas”. Verificat previously debunked other rumors that connected the vaccine with supposed side effects such as baldness or sudden death (Spanish only).

A temporal relationship does not equal causality

“All confirmed side effects (adverse reactions) are included in the product information that can be found on the page dedicated to each vaccine (Pfizer-BioNTechModernaAstraZeneca; Janssen). Aphasia is not included in the product information of any of the five covid-19 vaccines authorised for use in the EU”, the spokesperson for the media and public relations department of the European Medicines Agency (EMA) told Verificat.

Peter Turkeltaubu, consultant neurologist of the National Aphasia Association and medical director of the Center for Aphasia Research and Rehabilitation at Georgetown University Medical Center, agrees with the EMA, explaining to Verificat that “there is no association between any of the available covid-19 vaccines and aphasia. Aphasia is an acquired language impairment and it is a common side effect of strokes, cerebral tumors, brain injuries or neurodegenerative diseases. It is not caused by vaccines”.

“Until now the CDC have not detected any unusual or unexpected pattern of aphasia after immunisation that would indicate that the vaccines to prevent covid-19 are causing or contributing to this condition. The CDC continue to recommend that everybody who is eligible get vaccinated”, Curtis H. Gill, communications and public affairs specialist for the CDC’s Division of Healthcare Quality Promotion, told Verificat.

The publication you sent us shows several charts with data of cases of aphasia that turned up at the same time that a covid-19 vaccine was administered. These data were taken from the National Vaccine Information Center. The centre, whose data have already been proven incorrect by Reuters, was founded in 1982 by a mother who said her daughter was injured by a vaccine. As The Washington Post explained, it is an anti-vaccine website that also allows VAERS data to be entered via an unofficial portal that bypasses the pharmacovigilance system’s warnings about the danger of establishing causal relationships between events and vaccination.

The data they post online about side effects are taken from the VAERS database. As we have explained on numerous occasions (Catalan only), although the data contained on VAERS are official, it is a system for reporting adverse events that occur after taking a drug such as the covid-19 vaccine, so that the authorities and researchers then investigate whether there is, indeed, a connection between the drug and the adverse event, because there is not always a connection. Verificat recently explained (Catalan only) how the side effect notification system works and how to determine whether a causal relationship with the vaccine can be established.

We are a team of young journalists from Barcelona who work independently to combat misinformation in our territory and beyond. We rely on facts and data to verify what politicians say and the falsehoods circulating on social media.

We need you. With your contribution, you will contribute to a healthier political debate and help promote educational projects to teach citizens how to navigate information chaos and defend themselves against misinformation.

You can contribute as much as one euro and it won't take you more than 45 seconds (we've counted them). If you can, please mark your contribution as monthly and so we can continue to do our job rigorously and independently. Thank you so much.

Donate